|Unexplained "floating neuralgia"
Aug 15, 2003
I am an HIV treatment advocate. One of my clients told me that he has had a "floating neuralgia" for the past two years. He's also heard of two other people with a similar problem.
The "neuralgia" manifests as uncomfortable tingling, prickling, or grating (like rubbing sandpaper) sensations. These sensations have occurred on his arms, face, thighs, and torso. The sensations tend to stay in one well-defined area for weeks before stopping and later reappearing in another area.
Recently, the sensations have been more intensely painful/sore, like the aftermath of being kicked. Also, for the past 7 months, the neuralgia has been continuous (no pain-free periods), though it has continued to float to different parts of the body. Because the sensation has been becoming more intense and continuous, he is concerned that the condition is progressing.
Both he and a friend with a similar problem are long-term HIV survivors diagnosed in the 1980s. His CD4 count is 183 and his viral load is undetectable. He's currently taking Kaletra, Epivir, and Ziagen. He took the "d" drugs around the mid-1990s, but has not taken them since. He has had peripheral neuropathy in the past, but his friend with the same problem has never had neuropathy. He has had small shingles outbreaks on his chin in the past, for which he has taken acyclovir.
His primary care doctor is at a loss to explain his symptoms. It's not clear whether this might be some previously unreported side effect of treatment or related to HIV infection itself.
I've searched the web and haven't found anything quite like this. The closest thing seems to be post-herpetic neuralgia. However, that doesn't seem to fit, because his symptoms have often occurred in parts of the body that have never had a shingles outbreak.
Do you have any ideas about what these symptoms might be, and any suggestions to reduce the discomfort?
Thanks - Eric
Response from Dr. Henry
I have cared for several patients with the same complaints that alas remained enigmatic. Assuming he has had a thourough medical and neurologic evaluation then I am stumped as well. Any ideas out there in the web world? Neurontin and Tegretol helped several of my patients but not others. KH
symptom related to my HIV status?
rayataz and diabetes
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.